Invariant Means in Stability Theory

  • László Székelyhidi


This is a survey paper about the use of invariant means in the theory of Ulam type stability of functional equations. We give a summary about invariant means and we present some typical recent applications concerning stability.


Hypergroup Stability 

Mathematics Subject Classification (2010)

Primary 39B82; Secondary 43A07 39B52 



Research was supported by OTKA Grant No. K111651.


  1. 1.
    Adyan, S.I.: Random walks on free periodic groups. Izv. Akad. Nauk SSSR Ser. Mat. 46(6), 1139–1149, 1343 (1982)Google Scholar
  2. 2.
    Anantharaman, C., Renault, J.: Amenable Groupoids. L’Enseignement Mathématique, Geneva (2000)zbMATHGoogle Scholar
  3. 3.
    Anantharaman, C., Renault, J.: Amenable groupoids. In: Groupoids in Analysis, Geometry, and Physics. Contemporary Mathematics, vol. 282, pp. 35–46. Amerian Mathematical Society, Providence (2001)Google Scholar
  4. 4.
    Badora, R.: Invariant means, set ideals and separation theorems. J. Inequal. Pure Appl. Math. 6(1), Article 18, 9pp (2005)Google Scholar
  5. 5.
    Badora, R.: On generalized invariant means and separation theorems. J. Inequal. Pure Appl. Math. 7(1), Article 12, 8pp (2006)Google Scholar
  6. 6.
    Banach, S., Tarski, A.: Sur la décomposition des ensembles de points en parties respectivement congruentes. Fundam. Math. 6(1), 244–277 (1924)CrossRefGoogle Scholar
  7. 7.
    Bartholdi, L.: Amenability of groups and G-sets. In: Sequences, Groups, and Number Theory, pp. 433–544. Birkhäuser/Springer, Cham (2018)Google Scholar
  8. 8.
    Ceccherini-Silberstein, T., Coornaert, M.: Cellular Automata and Groups. Springer Monographs in Mathematics. Springer, Berlin (2010)Google Scholar
  9. 9.
    Ceccherini-Silberstein, T., Grigorchuk, R.I., de la Harpe, P.: Amenability and paradoxical decompositions for pseudogroups and discrete metric spaces. Tr. Mat. Inst. Steklova 224, 68–111 (1999)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Chou, C.: Elementary amenable groups. Ill. J. Math. 24(3), 396–407 (1980)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Day, M.M.: Amenable semigroups. Ill. J. Math. 1, 509–544 (1957)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Dixmier, J.: Les moyennes invariantes dans les semi-groupes et leurs applications. Acta Sci. Math. Szeged 12, 213–227 (1950)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Djokovič, D.Ž.: A representation theorem for (X 1 −1)(X 2 −1)⋯(X n −1) and its applications. Ann. Polon. Math. 22, 189–198 (1969/1970)CrossRefGoogle Scholar
  14. 14.
    Forti, G.-L.: The stability of homomorphisms and amenability, with applications to functional equations. Abh. Math. Semin. Univ. Hambg. 57, 215–226 (1987)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Golod, E.S.: On nil-algebras and finitely approximable p-groups. Izv. Akad. Nauk SSSR Ser. Mat. 28, 273–276 (1964)MathSciNetGoogle Scholar
  16. 16.
    Greenleaf, F.P.: Invariant Means on Topological Groups and Their Applications. Van Nostrand Mathematical Studies, No. 16. Van Nostrand Reinhold Co., New York (1969)Google Scholar
  17. 17.
    Grigorchuk, R.I.: On Burnside’s problem on periodic groups. Funktsional. Anal. i Prilozhen. 14(1), 53–54 (1980)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Grigorchuk, R.I.: On the Milnor problem of group growth. Dokl. Akad. Nauk SSSR 271(1), 30–33 (1983)MathSciNetGoogle Scholar
  19. 19.
    Grigorchuk, R.I.: Degrees of growth of finitely generated groups and the theory of invariant means. Izv. Akad. Nauk SSSR Ser. Mat. 48(5), 939–985 (1984)MathSciNetGoogle Scholar
  20. 20.
    Grigorchuk, R.I.: An example of a finitely presented amenable group that does not belong to the class EG. Sbornik Math. 189(1), 79–100 (1998)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Gromov, M.: Groups of polynomial growth and expanding maps. Inst. Hautes Études Sci. Publ. Math. 53, 53–73 (1981)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Hausdorff, F.: Grundzüge der Mengenlehre. Chelsea Publishing Company, New York (1949)zbMATHGoogle Scholar
  23. 23.
    Hyers, D.H.: On the stability of the linear functional equation. Proc. Natl. Acad. Sci. U. S. A. 27, 222–224 (1941)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Lau, A.: Analysis on a class of Banach algebras with applications to harmonic analysis on locally compact groups and semigroups. Fundam. Math. 118(3), 161–175 (1983)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Mauldin, R.D. (ed.): The Scottish Book. Birkhäuser, Boston (1981)zbMATHGoogle Scholar
  26. 26.
    Milnor, J.: Problems and solutions: advanced problem 5603. Am. Math. Mon. 75(6), 685–686 (1968)Google Scholar
  27. 27.
    Novikov, P.S., Adjan, S.I.: Infinite periodic groups I, II, III. Izv. Akad. Nauk SSSR Ser. Mat. 32:212–244, 251–524, 709–731 (1968)Google Scholar
  28. 28.
    Olšanskiı̆, A.J.: On the question of the existence of an invariant mean on a group. Usp. Mat. Nauk 35(4), 199–200, 214 (1980)Google Scholar
  29. 29.
    Skantharajah, M.: Amenable hypergroups. Ill. J. Math. 36(1), 15–46 (1992)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Székelyhidi, L.: The stability of linear functional equations. C. R. Math. Rep. Acad. Sci. Can. 3(2), 63–67 (1981)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Székelyhidi, L.: Note on a stability theorem. Can. Math. Bull. 25(4), 500–501 (1982)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Székelyhidi, L.: On a theorem of Baker, Lawrence and Zorzitto. Proc. Am. Math. Soc. 84(1), 95–96 (1982)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Székelyhidi, L.: Remark 17. In: Report of Meeting: The Twenty-Second International Symposium on Functional Equations, 16–22 December 1984. Oberwolfach, Germany. Aequationes Mathematicae, vol. 29(1), pp. 62–111 (1985)Google Scholar
  34. 34.
    Székelyhidi, L.: The stability of the sine and cosine functional equations. Proc. Am. Math. Soc. 110(1), 109–115 (1990)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Székelyhidi, L.: Functional Equations on Hypergroups. World Scientific Publishing Co. Pte. Ltd., Hackensack (2013)zbMATHGoogle Scholar
  36. 36.
    Székelyhidi, L.: Superstability of functional equations related to spherical functions. Open Math. 15, 427–432 (2017)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Tarski, A.: Sur les fonctions additives dans les classes abstraites et leur application au problème de la mesure. CR. Soc. Sc. Varsovie 22, 114–117 (1929)zbMATHGoogle Scholar
  38. 38.
    Tarski, A.: Algebraische Fassung des Massproblems. Fundam. Math. 31, 207–223 (1938)CrossRefGoogle Scholar
  39. 39.
    von Neumann, J.: Zur allgemeinen Theorie des Masses. Fundam. Math. 13, 73–116 (1929)CrossRefGoogle Scholar
  40. 40.
    Yang, D.: The stability of the quadratic functional equation on amenable groups. J. Math. Anal. Appl. 291(2), 666–672 (2004)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • László Székelyhidi
    • 1
  1. 1.Institute of Mathematics, University of DebrecenDebrecenHungary

Personalised recommendations